Iowa, 2025Drought in Iowa, March 1 to 25, 2025
March 1 to 25, 2025 · NWS FSD · 3 events in 3 counties and zones
A warm and wet month led to improvement in drought status.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and wet month led to improvement in drought status.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 28, 10:12 PM CST, 1 hour 48 minutes earlier. Its key messages:
- Temperatures turn cooler and below normal on Saturday, though mainly above to around normal temperatures are expected Sunday through next week with Wednesday being the next cooler day.
- A major storm system moves onto the Central Plains Tuesday. Still a lot of uncertainty but some moderate impacts will be possible IF enough cold air can get into the backside of the system to produce snowfall. At this time that probability is less than 10 percent. Also some potential for higher rainfall amounts, especially northwest IA where the 75th-90th percentile from the ensemble guidance ranges from about 0.75" to 1.25".
- Strong northerly winds will be possible Tuesday night into Wednesday next week depending upon the track of the system.
Area forecast discussion, Feb 28, 10:12 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1012 PM CST Fri Feb 28 2025
.KEY MESSAGES...
- Temperatures turn cooler and below normal on Saturday, though
mainly above to around normal temperatures are expected
Sunday through next week with Wednesday being the next cooler
day.
- A major storm system moves onto the Central Plains Tuesday.
Still a lot of uncertainty but some moderate impacts will be
possible IF enough cold air can get into the backside of the
system to produce snowfall. At this time that probability is
less than 10 percent. Also some potential for higher rainfall
amounts, especially northwest IA where the 75th-90th
percentile from the ensemble guidance ranges from about 0.75"
to 1.25".
- Strong northerly winds will be possible Tuesday night into
Wednesday next week depending upon the track of the system.
&&
.DISCUSSION...
Issued at 227 PM CST Fri Feb 28 2025
Colder air surges south through the night which will lead to some
chilly overnight lows, generally in the teens to around 20.
Southwest MN and adjacent areas may even see wind chills dip just a
touch below zero on Saturday morning. This colder air remains
entrenched through the day Saturday as cold surface high pressure
gradually shifts east. Highs generally in the 30s.
There is just a hint of weak, elevated instability and moisture very
late tonight into early Saturday morning mainly in south central SD.
This could generate a very skinny area of light snow. Confidence
pretty low however as forcing is weak and some question of moisture
below the level of forcing so will not include anything in the
forecast for this.
Surface high pressure moves east of the area Saturday night with
strong southerly flow and a resurgence of milder air into the area
for Sunday. This will bring temperatures back above normal with
highs mainly in the 50s. Elevated fire weather concerns with
afternoon RH values of 35 to 40% and wind gusts of 20 to 25 mph.
Other than the Nam which is quite a bit farther north with a low
pressure in the Central Plains, models in decent agreement on taking
a system south of the area Sunday night into Monday morning. Will
leave a 20 percent chance for showers over parts of northwest IA for
this system, but this should provide only very minor impacts. There
are also hints of a weak wave in western/central SD by Monday
morning that could produce some light rainfall.
Low pressure will rapidly deepen late Monday night through Tuesday
night and wrap up to the south and east of the area. The surface
pressure gradient tightens with some models indicating northerly
winds around 40 knots around 925mb with 50 knots at 850mb by Tuesday
afternoon into Wednesday. Agreement good but not great amongst the
various models and members so still some time to see which direction
the models trend. For now with a weaker northern stream upper level
jet and very strong southern stream jet, an abundance of warm air
should surge north which would bring a mainly rain threat to the
area. However, if enough cold air funnels south on the west side of
the low level inverted trough, snow could become more of a threat.
Still a lot of changes to this system day to day so for now only a
system to watch and keep a track of trends on. Still many models
that keep the main impacts to the south and east of the area. The
best chance for rain will be in northwest IA but even there, there
is a large spread. Both the GEFS and EC Ensemble have the 50th
percentile for KSUX at about 0.10" while the 75th-90th percentile is
about 0.75" to 1.25". So the main point is if there is a small shift
in the track of this system, there will be large difference in
precipitation amounts.
A brief cool down to around or below normal expected Wednesday, then
back to a bit above normal Thursday and Friday. Another system will
move through the area on Thursday, but the main effects from this
should remain to the south of the area.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1008 PM CST Fri Feb 28 2025
An area of scattered high MVFR to low VFR ceilings continues to
drift southward out of western Minnesota and the higher terrain
of the Coteau. Confidence remains rather low on if this cloud
layer could reach Sioux Falls in the upcoming hours, so will
hint with a lower scattered layer for a few hours overnight.
Further west, we'll see a gradual increase in mid-lvl clouds
along and west of the James River valley. Winds continue to
weaken overnight and will maintain a northerly direction.
Saturday will feature scattered mid and high level clouds, with
potential for afternoon CU field. Winds remain very light
through the afternoon and evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...08
AVIATION...Dux
Hazardous weather outlook, Feb 28, 6:28 PM CST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
628 PM CST Fri Feb 28 2025
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
628 PM CST Fri Feb 28 2025
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Precipitation chances return by Tuesday, with a risk for rain and
snow. A high degree of uncertainty remains in the forecast, so
continue monitoring.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Plymouth
- When
- March 1, 12:00 AM CST to March 25, 12:00 AM CST
- Where
- Plymouth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Severe (D2) drought conditions improved to moderate (D1) late month.
Drought, Sioux
- When
- March 1, 12:00 AM CST to March 25, 12:00 AM CST
- Where
- Sioux forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Severe (D2) drought conditions improved to moderate (D1) late month.
Drought, Woodbury
- When
- March 1, 12:00 AM CST to March 25, 12:00 AM CST
- Where
- Woodbury forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Severe (D2) drought conditions improved to moderate (D1) late month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, March 1, 20254 deaths · 8 injured · $301,000 · 3 events
- Drought in Texas, March 1 to 31, 202529 events
- Drought in South Dakota, March 1 to 31, 202519 events
- Drought in New Mexico, March 1 to 31, 202519 events
- Drought in North Dakota, March 1 to 31, 202515 events
- Drought in New Mexico, March 1 to 31, 202513 events
- Drought in Texas, March 1 to 31, 202512 events
- Drought in South Dakota, March 1 to 31, 202512 events
- Blizzard and Winter Weather in Michigan, March 1, 20259 events
- Drought in Arizona, March 1 to 31, 20257 events
- Drought in Texas, March 1 to 31, 20257 events
- Heavy Snow and High Wind in Nevada, March 1 to 3, 202555 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253869, 1253870, 1253871.